Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

May 12, 2021Orange County, Florida

NWS Melbourne, FL issued this special weather statement at May 12, 2021, 4:09 PM EDT for Orange County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 4:09 PM EDT (20:09 UTC)
Expired
May 12, 2021, 4:45 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS82 KMLB 122009
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
409 PM EDT Wed May 12 2021
 
FLZ045-053-122045-
Osceola FL-Orange FL-
409 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ORANGE AND NORTHERN
OSCEOLA COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Austin Tindall Park, or over East Lake Toho, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Bay Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2820 8151 2846 8160 2860 8095 2817 8090
TIME...MOT...LOC 2008Z 259DEG 42KT 2833 8130 

$$

Watson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 12, 3:18 PM EDT, 51 minutes earlier.

Area forecast discussion, May 12, 3:18 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EDT Wed May 12 2021

.DISCUSSION...

...A Few Strong to Severe Storms Possible Through This Evening...

Rest of Today-Tonight...A hot afternoon across east-central FL as
most locations have at least reached 90 degrees. Scattered storms
are ongoing across the Orlando Metro, Lake County, Volusia County,
and the Cape. Expect for additional storms to develop across the
southern Space Coast and Treasure Coast later this afternoon and
evening as the sea breezes collide.

The greatest coverage of storms (and particularly for strong to
severe storms) is still expected along the coast. The strongest
storms will have the potential of producing wind gusts to 60 mph,
hail up to quarter size, and frequent lightning strikes.

The west coast breeze is already in western Lake County, so our
western areas should see an end to storms by late afternoon. For
the rest of the area, showers and storms will linger into the
evening hours, with most areas seeing about a 50 percent chance of
rain through late evening. Conditions dry out for the most part
overnight, though remaining quite muggy with lows in the upper 60s
to around 70 degrees.

Thursday...Quite a bit has changed over the past 24 hours, with
models no longer indicating widespread showers and storms
developing on Thursday. Instead, a broad surface wave develops
east of Florida, increasing the pressure gradient, as a backdoor
cold front pushes south into our area. This will produce breezy,
showery conditions over much of the area tomorrow, starting first
along the Volusia Coast, spreading south into the afternoon. Rain
chances have come down, now only at 40 percent from Osceola to
Brevard north. The onshore flow will also moderate temperatures,
as highs only reach the low 80s, upper 70s along Volusia coast.

Along the Treasure Coast and Lake Okeechobee, stronger heating
should occur with highs reaching the upper 80s. This is where we
expect the heavier showers and lightning storms to develop in the
afternoon (rain chances of 60 percent). These storms could produce
frequent lightning strikes, torrential downpours, and gusty winds
of 40-50 mph. Even as the front pushes through the Treasure Coast,
showers are likely to remain into the evening hours.

Friday-Saturday...A surface boundary will float to south FL late
Thursday night, maintaining upper level support for showers and
storms along the coast and over the Atlantic waters through
daybreak. A surface low will develop offshore from east central
FL in the wake of this exiting boundary, which will tighten the
pressure gradient late this week, leading to breezy conditions
heading into the weekend. Higher moisture associated with the
boundary will drag southward towards the FL Straits on Friday,
but will keep a lingering pocket in the vicinity of Lake Okeechobee
and the Treasure Coast. Will carry 20-30% PoPs Friday- Saturday
restricted to this area. North to northeast flow will prevail
through the period, veering slightly onshore late Saturday. As a
result, temperatures will only reach the low to mid 80s, which is
just a few degrees below normal, with lows in the low to mid 60s.

Next Week...Mid level ridging and only a few weak disturbances
aloft should return a period of quiet weather late this weekend
into early next week. The surface high pressure centered over the
Mid-Atlantic on Sunday will drift seaward through the period,
veering northeast winds onshore and then southeasterly by
Wednesday. This wind regime will effectively drive rain chances,
with Sunday and Monday remaining dry, with slight chance of
showers creeping from South Florida on Tuesday, spreading areawide
by Wednesday. Temperatures early next week will be near to
slightly below normal for mid May, only reaching the low to mid
80s during the afternoon. However, a steady climb will commence as
winds veer southerly, returning to the mid to upper 80s. Lows
will follow a similar trend, ranging from the mid 60s to low 70s.

&&

.AVIATION...

Scattered afternoon storms are developing, and will continue to
overspread the area moving towards the coast through the early
evening. Later development expected from KMLB to KSUA, with
conditions clearing from west to east into the evening. Could see
one or two strong storms along the coast, with gusts over 30-40KT,
frequent lightning strikes, and small hail. Becoming breezy and
possibly showery on Thursday, especially across the northern
terminals with MVFR CIGs during the morning hours.

&&

.MARINE...

Rest of Today-Tonight...The sea breeze has developed along the
coast, ushering in SE/ESE winds at 10-15 knots. Expect scattered
storms to continue developing along the sea breeze and pushing
offshore into this evening. The strongest storms will produce wind
gusts over 35 knots, frequent lightning strikes, and possibly
small hail.

Thursday...Models have come into agreement that pressure gradient
across the Atlantic waters east of Florida will increase late
tonight into Thursday. This is in response to a developing broad
surface wave of low pressure. This will produce increasing north
winds of 20 knots, beginning across the offshore Volusia waters
and spreading south through the day. The increasing fetch will
produce increasing swells, with seas building up to 7 feet for the
offshore waters north of the Cape. A Small Craft Advisory goes
into effect for these waters early Thursday afternoon, then for
the offshore Treasure Coast waters late Thursday evening.

Friday-Sunday...Tightening pressure gradient will lead to a north
to northeasterly wind surge late this week, increasing to 15-20
knots. Seas will build up to 8-9 ft initially in the offshore
waters north of the Cape, but spread south towards Jupiter Inlet
through the weekend. A long duration SCA will be in effect for
these offshore zones into the weekend, with exercise caution
headlines across the nearshore zones. Isolated showers and storms
will move eastward each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  79  65  78 /  40  40  20  10
MCO  71  84  67  82 /  30  40  10  10
MLB  70  84  68  81 /  50  50  30  20
VRB  69  86  69  82 /  50  60  30  30
LEE  71  80  64  82 /  20  40  10  10
SFB  70  81  64  80 /  30  40  20  10
ORL  71  83  67  82 /  30  40  10  10
FPR  69  86  68  82 /  50  60  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 PM Thursday to 5 AM EDT Saturday
     for Sebastian Inlet to Jupiter Inlet 20-60 nm.

     Small Craft Advisory from 2 PM Thursday to 5 AM EDT Saturday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Rodriguez/Smith/Haley
Hazardous weather outlook, May 12, 9:26 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
926 AM EDT Wed May 12 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-130000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
926 AM EDT Wed May 12 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
this afternoon and into the evening hours. Locally strong storms
will be possible mainly along coastal counties, generally east of
Orlando and the Saint Johns River basin. Storms that develop will
have the potential to produce winds of 50 to 60mph, small hail,
very heavy rainfall, and frequent cloud- to- ground lighting as
they move east toward the Atlantic. Elsewhere across the interior,
scattered lightning storms are likely to develop inland during
the afternoon as boundaries interact.

.MARINE THUNDERSTORM GUST IMPACT...
Showers and a few strong lightning storms that develop this
afternoon will have the potential to produce gusty winds up to 35
to 45 knots over the Atlantic and Intracoastal waters this
afternoon into early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Thunderstorm coverage will be scattered to numerous on Thursday as
a passing disturbance combines with a surface front to increase
likelihood of storms containing locally strong wind gusts. The
main threats will once again be cloud-to-ground lightning, gusty
winds, and locally heavy rainfall.

Large northeast swells will produce a high risk of rip currents
and rough surf at area beaches as well as hazardous boating
conditions starting Thursday night and continuing through the
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Smith

In the hours before

Local storm report, May 12, 2:38 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
238 PM EDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 W KENNEDY SPACE CENTE 28.64N 80.75W
05/12/2021  M39.00 MPH       Brevard            FL   MESONET

            US SPACE FORCE WIND NETWORK TOWER 0714 AT KENNEDY SPACE
            CENTER REPORTED A 39MPH/34KT WIND GUST FROM THE N

&&

REH
Special weather statement, May 12, 2:40 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
240 PM EDT Wed May 12 2021

FLZ041-046-141-147-121930-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
240 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 330 PM
EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maytown, or 8 miles northeast of Geneva, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deltona, Port Orange, Sanford, New Smyrna Beach and Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 8090 2882 8070 2867 8096 2883 8131
      2921 8096
TIME...MOT...LOC 1839Z 221DEG 16KT 2882 8101

Watson
Local storm report, May 12, 2:44 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
244 PM EDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     3 W KENNEDY SPACE CENTE 28.64N 80.75W
05/12/2021  M51 MPH          Brevard            FL   MESONET

            US SPACE FORCE WIND NETWORK TOWER 0714 AT KENNEDY SPACE
            CENTER REPORTED A 51MPH/44KT WIND GUST FROM THE N

&&

REH
Special weather statement, May 12, 2:53 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT Wed May 12 2021

FLZ044>046-144-121945-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
253 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...CENTRAL
LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 345 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Howey-In-the-hills, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Apopka, Altamonte Springs, Ocoee, Eustis and Tavares.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8180 2873 8189 2896 8156 2865 8135
TIME...MOT...LOC 1852Z 245DEG 17KT 2869 8174

Watson
Special weather statement, May 12, 3:26 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
326 PM EDT Wed May 12 2021

FLZ045-053-144-122000-
Osceola FL-Orange FL-Southern Lake County FL-
326 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Four Corners, or 8 miles west of Celebration, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kissimmee, Ocoee, Winter Garden, Windermere and Bay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2857 8151 2822 8140 2822 8153 2826 8156
      2826 8166 2835 8166 2835 8178 2841 8180
TIME...MOT...LOC 1925Z 256DEG 16KT 2832 8167

Watson
Special weather statement, May 12, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
409 PM EDT Wed May 12 2021

FLZ045-053-122045-
Osceola FL-Orange FL-
409 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ORANGE AND NORTHERN
OSCEOLA COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Austin Tindall Park, or over East Lake Toho, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Bay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2820 8151 2846 8160 2860 8095 2817 8090
TIME...MOT...LOC 2008Z 259DEG 42KT 2833 8130

Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:29 PM EDTSpecial Weather StatementMLBOrange61 min
May 12, 2:27 PM EDTSpecial Marine WarningMLB93 min
May 12, 2:40 PM EDTSpecial Weather StatementMLBVolusia50 min
May 12, 2:45 PM EDTSmall Craft AdvisoryMLB4 days
May 12, 2:53 PM EDTSpecial Weather StatementMLBLake52 min
May 12, 3:06 PM EDTSpecial Marine WarningMLB54 min
May 12, 3:26 PM EDTSpecial Weather StatementMLBOrange34 min
May 12, 3:56 PM EDTSpecial Marine WarningMLB3 hr
May 12, 4:46 PM EDTSpecial Weather StatementMLBOsceola29 min
May 12, 4:56 PM EDTSpecial Weather StatementMLBBrevard34 min
May 12, 5:12 PM EDTSpecial Marine WarningMLB2 hr
May 12, 5:13 PM EDTSpecial Weather StatementMLBBrevard32 min
May 12, 5:17 PM EDTSpecial Weather StatementMLBFlagler28 min
May 12, 5:25 PM EDTSpecial Weather StatementMLBLake35 min
May 12, 5:51 PM EDTSpecial Weather StatementMLBBrevard24 min
May 12, 6:26 PM EDTSpecial Weather StatementMLBIndian River34 min
May 12, 7:50 PM EDTSpecial Weather StatementMLBVolusia25 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.